Drug-induced lupus erythematosus (DIL or DILE) is an autoimmune disorder (similar to systemic lupus erythematosus [SLE]) caused by chronic use of certain drugs. These drugs cause an autoimmune response (the body attacks its own cells) producing symptoms similar to those of SLE. There are 38 known medications to cause DIL but there are three that report the highest number of cases: hydralazine, procainamide, and isoniazid. While the criteria for diagnosing DIL has not been thoroughly established, symptoms of DIL typically present as muscle pain and joint pain. Generally, the symptoms recede after discontinuing use of the drugs. Click to enlarge on the right.
Signs and symptoms
Signs and symptoms of drug-induced lupus erythematosus include the following:
The processes that lead to drug-induced lupus erythematosus are not entirely understood. The exact processes that occur are not known even after 50 years since its discovery, but many studies present theories on the mechanisms of DIL.
A predisposing factor to developing DIL is N-acetylation speed, or the rate at which the body can metabolize the drug. This is greatly decreased in patients with a genetic deficiency of the enzyme N-acetyltransferase. A study showed that 29 of 30 patients with DIL were slow acetylators. In addition, these patients had more hydralazine metabolites in their urine than fast acetylators. These metabolites (byproducts of the interactions between the drug and constituents in the body) of hydralazine are said to have been created when white blood cells have been activated, meaning they are stimulated to produce a respiratory burst. Respiratory burst in white blood cells induces an increased production of free radicals and oxidants such as hydrogen peroxide. These oxidants have been found to react with hydralazine to produce a reactive species that is able to bond to protein. Monocytes, one type of white blood cell, detect the antigen and relay the recognition to T helper cells, creating antinuclear antibodies leading to an immune response. Further studies on the interactions between oxidants and hydralazine are necessary to understand the processes involved in DIL.
Of the drugs that cause DIL, hydralazine has been found to cause a higher incidence. Hydralazine is a medication used to treat high blood pressure. Approximately 5% of the patients who have taken hydralazine over long periods of time and in high doses have shown DIL-like symptoms. Many of the other drugs have a low to very low risk to develop DIL.
The most common medicines known to cause drug-induced lupus erythematosus are:
Moderate to low risk:
Exams and Tests
The health care provider will do a physical exam and listen to your chest with a stethoscope. The provider may hear a sound called a heart friction rub or pleural friction rub.
Tests that may be done include:
It is important to recognize early that these drugs are causing DIL like symptoms and discontinue use of the drug. Symptoms of drug-induced lupus erythematosus generally disappear days to weeks after medication use is discontinued. Non-steroidal anti-inflammatory drugs (NSAIDs) will quicken the healing process. Corticosteroids may be used if more severe symptoms of DIL are present.
Treatment may include:
When the disease is active, you should wear protective clothing and sunglasses to guard against too much sun.
Most of the time, drug-induced lupus erythematosus is not as severe as SLE. The symptoms often go away within a few days to weeks after stopping the medicine you were taking. Rarely, kidney inflammation (nephritis) can develop with drug-induced lupus caused by TNF inhibitors. Nephritis may require treatment with prednisone and immunosuppressive medicines.
Avoid taking the drug that caused the reaction in future. Symptoms are likely to return if you do so. Get regular eye exams to detect any complications early.
Complications may include:
The modification date for all health, and medical content on this page was last updated, and checked on April 23rd, 2017 PST U.S.A.